Daptomycin‐Induced Eosinophilic Pneumonia

1Poudre Valley Health System, Fort Collins, CO

Meeting: Hospital Medicine 2011, May 10-13, Dallas, Texas.

Abstract number: 281

Case Presentation:

A 77‐year‐old man presented to the hospital with a chief complaint of fever and weakness. Six weeks prior to this admission he underwent elective left total hip arthroplasty, which was complicated by a septic methi‐cillin‐resistant Staphylococcus aureus (MRSA) hematoma. He was discharged to a rehabilitation facility on daptomycin and rifampin. Episodic fevers and shortness of breath developed, and an outpatient chest x‐ray 2 days prior to admission was consistent with right lower lobe infiltrate. He was treated with Levaquin. His weakness progressed,which warranted admission to the hospital. On arrival he complained of pleuritic chest pain and was tachycardic on exam. Oxygen saturation was 85% on room air. Laboratory evaluation revealed a white blood cell count of 14,800/μL with normal differential, hemoglobin of 8.8 g/ dL, creatinine of 2.4 mg/dL, troponin of 3 ng/dL and C‐re‐active protein of 180 mg/dL. Serial chest x‐rays revealed bilateral infiltrates. He was continued on Levaquin and daptomycin. Extensive renal, cardiac, and pulmonary evaluations were undertaken. Despite antibiotics, medical management for myocardial infarction, and diuresis, he continued to be dyspneic with pleuritic pain. A CT scan of the chest revealed multifocal areas of consolidation that were subpleural and peripheral in nature. Bronchoscopy followed, revealing 1340 WBCs with 35% eosinophils, diagnostic of eosinophilic pneumonia. Transbronchial biopsies confirmed an organizing pneumonia with an eosinophil predominance. His daptomycin was discontinued, he was started on steroids, and his pulmonary symptoms resolved.

Discussion:

In postmarketing surveillance, daptomycin has been associated with eosinophilic pneumonia. Seven cases were identified between 2004 and 2010. A probable case was defined by the following criteria: exposure to daptomycin, fever, dyspnea with hypoxemia or need for mechanical ventilation, new infiltrates on chest x‐ray or CT scan, bronchoalveolar lavage with greater than 25% eosinophils, and clinical improvement following discontinuation of the drug. Our patient met these criteria. This case illustrates a number of important principles. First, eosinophilic pneumonia is an uncommon but important consideration for the patient with infiltrates not improving with antibiotics. Second, although nonsteroidal anti‐inflammatory drugs and nitrofurantoin are more commonly associated with pulmonary eosinophilia, there are many other drugs associated with this disease process. Most importantly, this case demonstrates the importance of pursuing a thorough evaluation for a unifying diagnosis in a patient with multisystem illness.

Conclusions:

Daptomycin‐induced eosinophilic pneumonia is important to consider in a patient with exposure and unresolving pulmonary infiltrates. This may become more prevalent as we treat more and more complicated MRSA infections.

Disclosures:

J. Gaines ‐ none; A. Mills ‐ none

To cite this abstract:

Gaines J, Mills A. Daptomycin‐Induced Eosinophilic Pneumonia. Abstract published at Hospital Medicine 2011, May 10-13, Dallas, Texas. Abstract 281. Journal of Hospital Medicine. 2011; 6 (suppl 2). https://www.shmabstracts.com/abstract/daptomycininduced-eosinophilic-pneumonia/. Accessed September 20, 2019.

« Back to Hospital Medicine 2011, May 10-13, Dallas, Texas.